Q. Will Lamotrigine taken for tonic-clonic seizures cause repetitive strange thoughts?

Answered by
Dr. Upendra K Shah
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Mar 18, 2020

Hi doctor,

I have been diagnosed with temporal lobe epilepsy following a Tonic-Clonic seizure before nine years. From then before two years I was seizure-free having been put on Lamotrigine.

Before two years I had another TC seizure and my dosage was raised (cannot remember the dose precisely), and I was seizure-free for almost a year when I had another TC seizure.

At this point, my dosage was raised again to 125 mg twice a day. Despite this, I have had a number of absence seizures. This seizure was followed by a 24-36 hour period of not just extreme tiredness but very strange mental sensations, including what felt like a rush of intelligence as well as frequently repeating thoughts and unexplainable strange thoughts (not distressing - more like feelings of another time as well as what I guess are best defined as nonsense, thought trains about advanced concepts such as genetics or psychology).

Following this, I had an MRI which reported nothing abnormal, say for a small number of tiny foci of T2 hyper-intensity within the all white matter of both hemispheres, non-specific. The areas of the left frontal lobe where there has been previous EEG evidence of epileptogenic focus were normal.

All of the above paragraphs is directly quoted from the radiologist's letter to my GP. Since then, I have had two absence seizures with similar post-seizure symptoms.

My Lamotrigine dosage has increased to 200 mg twice a day. Now I am having regular nocturnal seizures (two to four weeks), which leave me similarly confused and with the same weird thought patterns. I had one about three days ago where these symptoms were particularly acute, and have worried me greatly.

In all cases, I recovered quickly and found sleep to be a major contributing factor to my recovery. Now, just over 48 hours since my last seizure, these symptoms have again subsided. They have occasionally appeared prior to seizures, making me think they are auras, but they do not seem to be anything like the aura descriptions I have read about.

During a recent appointment with a clinical nurse, I was put on a new prescription of Brivaracetam (2x 25 mg) alongside the current Lamotrigine dose. I have yet to begin this.

The fact that there is a little reference online to these symptoms is quite distressing to me, particularly given how bizarre they are. Are these potentially a result of the point of epileptogenic focus? Might they be a reaction to the Lamotrigine?

My current medications are Fluoxetine 40 mg per day, Atorvastatin 40 mg per day, Metformin 2 x 1000 mg, 10 units insulin Glargine, Lamotrigine 2x 200 mg, Brivaracetam 2x 25 mg (yet to commence).

#

Hi,

Welcome to icliniq.com.

As per the given information, I can understand that these symptoms are the effects of seizure, and unlikely to be due to Lamotrigine. The primary goal of the therapy is to control seizure episodes for which you have been prescribed Brivaracetam, you must start the new medicine along with the old one, with which the symptoms must go.

MRI (magnetic resonance imaging) scan may not reveal epileptogenic focus other than hippocampal sclerosis and some volume loss. The best way to find epileptogenic focus would be EEG (electroencephalogram), if possible can be done later if seizures are not controlled with the prescribed medicines.

Thank you doctor,

But this does not answer my question, particularly in regard to the nature of the symptoms. Are these normal postictal symptoms, and should I be concerned?

#

Hello,

Welcome back to icliniq.com.

The symptoms you described are known as abnormalities in thinking. Abnormalities in thinking can be due to Lamotrigine in 1- 5% of people, and also can be postictal symptoms. In your case, these are not due to Lamotrigine because there is a relationship with seizure occurrence and symptoms lasting for 24-36 hours, these are clearly postictal symptoms. In case of Lamotrigine induced abnormalities in thinking, it will persist irrespective of seizure occurrence, and yes these can be normal postictal symptoms but distressing to the person who is experiencing the same.

No need to be concerned with these symptoms, hopefully, they will subside with the control of seizures.


Was this answer helpful?

 | 


Related Questions:
What should I opt for bipolar depression, Lamotrigine or ketamine infusion therapy?

Hello doctor, My wife was previously diagnosed with bipolar II and was taking 100 mg Lamotrigine daily for depression maintenance ... The infusions were very successful, and the psychiatrist who was assessing her for the inf...   Read full

How to control grand mal seizures in a cerebral palsy patient?

Over the years, she has changed from liquid to tablet to mixed liquid and tablet forms of anti-anxiety and anti-epileptic medications ...   Read full

Can you list the drugs incompatible with Quetiapine and Lamotrigine?

.. for Lamotrigine following drug interactions need to be considered as important. Valproate increases plasma level of Lamotrigine, hence dose need to be decreased if given with Valproate. Also there are increased chances of rash if given with Val...   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Also Read


COVID-19 Vaccines
A COVID-19 vaccine provides acquired immunity against the new Coronavirus. Read the article to know everything about the...  Read more»
The Perils of Social Media Addiction
Social media addiction affects both physical and mental health. Read this article to know more.  Read more»
COVID-19 - Second Wave
The second wave of COVID-19 is a red flag. Read more to know about the precautionary measures.  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.